Why is medication-induced nausea so important for us to learn to prevent and manage? Nausea is one of the commonest side effects of psychotropic medications and is one of the leading causes of discontinuation of commonly used psychotropic medications. If you have ever had nausea due to any reason, you know that while some other symptoms can be borne, nausea is very difficult to tolerate.
[Optional to read (brief philosophical musing): It seems that animals—and, sorry but we are animals too—are biologically programmed to experience nausea and vomiting. This has evolutionary advantages because the potentially poisonous contents of the stomach are ejected from the body. Maybe that is why we find nausea to be a particular unacceptable symptom?]
Please remember! When a patient complains of nausea, we must do something! We shouldn’t ask the patient to simply bear with it, because some patients will stop the medication. They may or may not come back to us to ask what to do next.
Think of pancreatitis or drug-induced liver injury
When a patient complains of nausea, vomiting, or abdominal pain, we should think about the possibility of pancreatitis or drug-induced liver injury.
A few characteristics of medication-related nausea that is not medically serious are as follows:
1. Benign nausea due to antidepressant medications develops almost immediately after the patient first starts taking the medication.
2. Also, it is not associated with severe abdominal pain, or other systemic symptoms like fever, jaundice, and so on.
3. And, lastly, it tends to diminish over a week or two.
So, if nausea starts after the patient has been on the medication for a few weeks, if other systemic symptoms are present, and if the nausea gets worse over time instead of better, this suggests that this may not be “benign” nausea. The nausea may be due to liver disease or pancreatitis. If there is any doubt at all that this may be something other than benign medication-induced nausea, we should promptly check hepatic function tests and both serum amylase and serum lipase.
For a discussion of antidepressant-induced liver injury, see this page: Antidepressant-induced liver injury
And, for a discussion of valproate-induced pancreatitis, see this page: Valproate-induced pancreatitis
Next, on another page, please read about several simple, relatively harmless measures (what I call Level 1 measures) we can take to prevent and treat medication-induced nausea.
Medication-induced nausea: Introduction
Medication-induced nausea: Level 1 (basic) strategies for prevention and management
Ginger for medication-induced nausea?
What are the potential side effects of ginger root?
Medication-induced nausea: Level 2 (intermediate) strategies for prevention and management
Ondansetron (Zofran®), QT prolongation, and psychotropic medications
Side effects: Main menu
Copyright 2015 to 2019, Rajnish Mago, MD. All rights reserved. May not be reproduced in any form without express written permission.
Disclaimer: The content on this website is provided as general education for medical professionals. It is not intended or recommended for patients or other laypersons or as a substitute for medical advice, diagnosis, or treatment. Patients must always consult a qualified health care professional regarding their diagnosis and treatment. Healthcare professionals should always check this website for the most recently updated information.
Leave a Reply: